Update /Edema/water retention??

Hi , i a hypo patient since years , and using Levo , but since few weeks im having horrible water retention all over my body though the day and at worst at night ( it is sometimes 3-4kg difference over night ) has anyone experienced this ? Is it something to do with thyroid or something else ? Thank you

update : my blood test results are out now I'm more confused:/

Serum free T4 16.9 pmol ( 9.0 - 23.0 )

Serumfree T3 3.1 pmol ( 2.5 - 5.7 )

TSH 0.1

These are my thyroid levels turns out that my prolactin is below referance range and my estrogen is low too now I don't get how my waist is thicker than few months ago when my diet and exercise is same :/ how did I gain 5lbs when my thyroids are working well and what's the cause of water retention has anyone had similer results? Many thanks

Last edited by
Skip

Featured Content

HealthUnlocked Health Blogger Awards

Which blogger helps you manage your condition?

Vote now

Featured by HealthUnlocked

30 Replies

oldestnewest
  • I am exactly the same - my GP told me it has nothing to do with thyroid or thyroxine but I don't agree. You say you have had this for a few weeks so I'm wondering if you have changed your dosage?

  • No I'm on 100mg for a long time I actually gave blood and gonna see my results ( thyroid plus my gp asked for kidney function)on Tuesday but I feel so depressed , trying to figure out . Is your glands swollen too ?

  • Yes it is. I researched Sodium intake! A safe daily allowance is 1500mcg - thru my Levothyroxin it comes to 2500mcg cos of the filler Sodium. Sodium causes fluid and too much wrecks the kidneys. When the red cells of the artery connected to the kidneys are overloaded with too much fluid causing the fluid to lodge outside the cell. This is called Osmosis. Not at all beneficial for the kidneys I believe.

    Phone the manufacturer of your Thyroid Brand, you will find the result extremely interesting.

    I wish you well in your research. Drs I believe only work for the government.

  • If this were the case, we'd all be blown up like balloons! lol Where did you get your numbers from?

    Sodium - salt - is not a filler in the tablet, levothyroxine sodium is the name of the chemical the medication is made of. I think you should recheck your definition of 'osmosis', too...

  • Water retention can also be caused by food sensitivity. The most common problematic foods seem to be gluten and dairy, so it may be worth cutting them out to see if this relieves your symptoms. Also, drink plenty of water as your body will store water if you are dehydrated.

  • Thank you for replying, I hoped it would be this simple I did try everything no gluten lots of water almost no salt etc.. nothing changed :(

  • Lower your carb intake, (no flour products,cereals or sugar, try to just eat veggie carbs) eat normal amount of chosen proteins and up your natural fats, (olive oil,coconut oil,grass-fed butter), and as others have said drink more water, I have done all this and notice the difference if I slip off my diet even for a day or two. I have Hashi and am celiac so gluten free too.

  • Mucin or Myxodema is used synonymously with severe hypothyroidism. How your GP can deny this is just ridiculous but I've heard it all when it comes to GPs.

    In fact when you complete an FP92a form at your surgery to qualify for free prescriptions, as a reason it states Myxoedema and in brackets hypothyroidism.

    en.m.wikipedia.org/wiki/Myx...

    Actually there is one other condition that can cause excess water weight alongside hypothyroidism. Not having enough progesterone to balance out oestrogen during your monthly cycle.

  • Thank you for replying, this sounds it might be my problem as I'm not having my period for like 4 month and never happend before :(

  • I'm not sure whether that would cause your periods to stop. Having less progesterone in relation to oestrogen is basically known as oestrogen dominance.

    There could be other reasons for that such as stress or sometimes when people come off the pill they have problems with having regular periods again.

  • I add T3 to my Levo around 7 months ago and after years of suffering with water retention/ Myxoedema, don't suffer anymore.

    Good luck x

  • I agree my legs were so puffy etc and I knew they were not just fat so I changed to nature throid and slowly all the swelling is leaving but it is a slow process...I was low in free t3.....so what is your tsh free t3 free t4....free t3 is the active hormones and if you don't convert well it can cause edema like problems.....I also found out that I had some weird slightly off cortisol issues from a 4x a day saliva test, and I will say taking a thyroid support supplement to help your thyroid meds work better since you need zinc, selenium, iodine and many other things to process your thyroid meds inside the body....

  • I too have this badly. I've been dx for a couple of months now and nearly finished the 75mcg programme. Should be going up to 100mcg by the 22nd of this month. My levels when first dx was only 3.9 t4 and 110 tsh. So yes.. Hypothyroidism for sure. I believe it is another symptom we have to suffer. I hope my edema will start to disappear soon. X

  • check your free t3 levels

  • I am a veggie and I have this problem too but I think I am on to the reason being too low iron...? I eat spinach etc. But this problem is involved with the two things I have discovered so I am taking Floradix iron meds since yesterday.

    I will try to attach a link.

    rt3-adrenals.org/iron.html

  • Thank you for replying, I'm not tired actually and eat very healthy I hope mine will be solved too

  • 234556 Im not tired either but have terrible fluid retention and I thought the iron/thyroid link very interesting and not spoken about enough. An under functioning thyroid cannot move the fluid away and I get really swollen bags around my eyes for instance....they practically will hardly open!

    Good luck.

    M 😎

  • i too had swelling and it felt like someone had pumped me up. levo made it worse and I put on more weight. I changed to thiroyd and am eating healthy and the weight is coming off and I no longer feel bloated or swollen all over and I have now lost 8 pounds and still losing. I feel normal again and can pinch the top of my arms. no matter what I tried while using levo I could not lose weight and in fact was gaining weight.

  • I never used any other med other than Levo actually did loose weight anytime I made effort , I'm however using Levo but a different brand I wonder could it be the reason :/

  • My daughter has awful problems with edema and levo has not helped. What is the medication, thiroyd, that you are taking and how much do you take?

  • i was on 75/100 evo I couldn't get right dose and kept putting on weight. I got my thiroyd from thyroidshop.com - it took quite a few months to get the dose right I started off at 1 tablet then increased by a quarter at a time - it got up to 2 but felt that dose was a bit too high. I am now on 1 and 3/4 and have joined a slimming club and in 5 weeks I have lost 9 lb - the first time in 4 years and all that puffiness has gone away

  • That's probably what I need. I haven't been able to pinch my arms for years. A healthy person can separate the fat from the rest of their skin. My personal trainer can never measure my body fat for this reason.

    I hope things also change for me soon.

  • good luck I know what that I like. no one believed me about mucin until I told my daughter to pinch my skin at top ofarms and then pinch her own skin. she now knows what I am talking about - its horrible - good luck

  • Link? Can't see it 😕

  • Fankoo!!!!

  • Link doesn't work :(

  • Oh no. It doesn't, does it ....

  • I am on Levothyroxine and I have water retention in my legs, feet. My GP told me it was gravity when I asked. I have been on directics for years because of it. Trouble is Naproxen, Ibuprofen and codeine make it a lot worse and I tend to gain four or more pounds of liquid depending on how many days I take them. I am also on HRT. But didn't notice any improvement when I stopped taking them 6 months. I hadn't considered the Levothyroxine before, but this problem started a similar time to being diagnosed with a underactive thyroid. I find that GPs always deny that drugs they put you on are coursing side effects.

  • I'm not a dr but I think diuretics make it worse, my mother was on them for years and her legs were always terribly swollen, think diuretic pills make the body hold on to water more.

  • I have generalized edema. From everything that I have researched, diuretics do not help with this type of nonpitting edema...only optimal thyroid levels will alleviate the retention.

You may also like...